Florida, 2023

Drought in Florida, March 28 to 31, 2023

March 28 to 31, 2023 · NWS MFL · 3 events in 3 counties and zones

Prolonged periods of dry weather across much of South Florida during the winter months led to the development of severe drought conditions by the end of March.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Prolonged periods of dry weather across much of South Florida during the winter months led to the development of severe drought conditions by the end of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 28, 5:25 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 28, 5:25 AM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Miami FL
625 AM EDT Tue Mar 28 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 211 AM EDT Tue Mar 28 2023

Plenty of lower level moisture remains in place across the region
this morning along with rather light winds. This will allow for
patchy fog to continue mainly across the interior and western
sections through the early morning hours. Any fog that has developed
will lift shortly after sunrise as winds begin to increase out of
the south southwest. The mid level ridge of high pressure will begin
to flatten out today as a mid level trough pushes by to the north
over the Midwestern portion of the country. At the surface, a slow
moving cold front will push further into the Southeastern portion
of the country as well as the Florida Panhandle. As the day
progresses, cyclogenesis will take place along the front as the
developing area of low pressure pushes into the Atlantic off the
Georgia and South Carolina coast. Out ahead of this front, south
to southwesterly wind flow will continue across South Florida
throughout the day. As the heating of the day progresses and
instability increases, some shower and thunderstorm development
could take place over the interior as the sea breezes push inland.
These showers and thunderstorms will then move back towards the
east coast later in the afternoon and into the evening. High
temperatures today will remain on the warm side as they will rise
into the upper 80s over the east coast metro areas to the lower
90s across the interior sections.

On Wednesday, the surface frontal boundary will progress towards
the region as the day progresses. Most of the dynamics and
instability associated with this system will be well off to the
northeast over the Atlantic, however, as moisture continues to
pool out ahead of the front, chances of showers will increase
especially during the afternoon hours. With relatively poor mid
level lapse rates combined with weak forcing from the frontal
boundary, most of the activity should remain in the form of
showers. However, as the heating of the day progresses and the
sea breezes develop and push inland, this may provide the extra
lift needed to support a few thunderstorms during the afternoon
and early evening hours. High temperatures on Wednesday will
generally remain in the mid to upper 80s across most of South
Florida.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 211 AM EDT Tue Mar 28 2023

The aforementioned frontal boundary will push through the
region Wednesday night into Thursday, and it will gradually
dissipate as it stalls out to the south over the Florida
Straits. Behind the front, some moisture may linger allowing
for a slight chance of showers mainly over the southern and
eastern areas Thursday morning. Otherwise, the winds will
become northeasterly as high pressure builds back into the
region from the north. Drier air will filter in from north
to south later on Thursday and temperatures will not be as
warm as they have been over the past several days. High
temperatures on Thursday will generally range from the lower
80s across the east coast metro areas to the mid to upper 80s
over interior portions of Southwest Florida.

For the end of the week and into the first part of the weekend,
mainly dry conditions will remain in place as temperatures moderate
with the area of high pressure to the north pushing further into
the western Atlantic. Winds will gradually veer and become more
easterly on Friday and then more south southeasterly on Saturday.
High temperatures on Saturday will push back into the mid 80s over
the east coast metro areas and to the upper 80s to around 90 over
the interior sections.

Uncertainty starts to increase for the second half of the weekend
and into early next week as guidance is showing another weakening
frontal boundary pushing southward through the Florida Peninsula.
With this being towards the end of the forecast period, guidance
remains in disagreement as far as how far south the front
progresses and if the front remains intact as it approaches South
Florida. The latest forecast takes a blend of the forecast models
and keeps a slight chance of showers mainly over the eastern
portion of the region for the second half of the weekend. This
will continue to be monitored as the week progresses.

&&

.AVIATION...
(12Z TAFS)
Issued at 620 AM EDT Tue Mar 28 2023

Visibilities at APF will lead to restrictions for up to about 13z
with VFR conditions for east coast terminals this morning. Some
scattered showers and thunderstorms will be possible this
afternoon and evening for the east coast sites before clearing out
for tonight.

&&

.MARINE...
Issued at 211 AM EDT Tue Mar 28 2023

Winds across the local waters will become south southwest today as
a cold front slowly moves towards the region. This front will
increase the chances of showers and thunderstorms especially over
the Atlantic waters on Wednesday. Behind the front, winds will
rapidly increase out of the east northeast as the pressure
gradient tightens over the local waters as the end of the week
approaches. This, along with building seas could create the
potential for hazardous marine conditions especially over the
Atlantic waters for Thursday into Friday.

&&

.BEACHES...
Issued at 211 AM EDT Tue Mar 28 2023

An elevated risk of rip currents will remain in place for the Palm
Beaches through the middle of the week. The risk of rip currents
will increase across all Atlantic Coast beaches for the end of the
week as onshore flow increases and a northerly swell develops in
the Atlantic waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            86  70  86  71 /  30  30  40  20
West Kendall     89  66  89  67 /  30  20  40  20
Opa-Locka        88  68  87  68 /  30  30  40  20
Homestead        86  67  86  68 /  20  20  40  20
Fort Lauderdale  85  70  84  70 /  30  40  40  30
N Ft Lauderdale  86  69  85  70 /  30  30  50  30
Pembroke Pines   88  69  87  69 /  30  30  50  30
West Palm Beach  87  68  84  69 /  20  30  40  20
Boca Raton       88  69  86  70 /  30  30  50  30
Naples           86  69  84  66 /  10   0  20  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Dense Fog Advisory until 8 AM EDT this morning for FLZ063-066-
     069-070.

AM...None.
GM...None.
&&

SHORT TERM...CWC
LONG TERM....CWC
AVIATION...Redman
Hazardous weather outlook, Mar 28, 2:38 AM EST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
338 AM EDT Tue Mar 28 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
290745-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
338 AM EDT Tue Mar 28 2023

...Moderate Risk of Rip Currents Palm Beaches...
...Patchy Dense Fog Interior and West This Morning...

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...Today and tonight.

Rip Currents: A moderate risk of rip currents continues at the
Palm Beaches.

Visibility: Patchy dense fog will be possible over the interior
and western portions of South Florida this morning. The fog
could reduce visibility to a quarter of a mile or less in spots.

Thunderstorms: Isolated thunderstorms will be possible over the
interior and east coast metro areas this afternoon. The main
hazards associated with these storms will be lightning and heavy
downpours.

Waterspouts: A waterspout or two can't be ruled out over the Atlantic
waters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The elevated risk of rip currents will likely continue through the
middle of the week mainly across the Palm Beaches. The risk of rip
currents will increase across all east coast beaches towards the
end of the week.

A frontal boundary will increase the chances of thunderstorms on
Wednesday. The main hazards associated with the strongest storms
will be heavy downpours, lightning, and gusty winds.

Hazardous marine conditions will be possible over the Atlantic
waters for the end of the week as winds and seas increase behind
a passing cold front.

Isolated thunderstorms are possible Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 28, 1:56 AM EST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Miami FL
256 AM EDT Tue Mar 28 2023

FLZ063-066-069-070-075-281230-
Glades-Hendry-Coastal Collier-Inland Collier-Mainland Monroe-
Including the cities of Palmdale, Moore Haven, Clewiston,
LaBelle, Big Cypress Seminole Reservation, Naples, Marco Island,
Everglades City, Immokalee, and Flamingo
256 AM EDT Tue Mar 28 2023

...Patchy Dense Fog Over SW Florida...

Surface observations and satellite imagery confirm pockets of
dense fog across interior and western portions of South Florida
early this morning. Visibility may drop to under a half mile at
times. Motorists should use caution if traveling along portions of
interior South Florida, including US-41, FL-29, and Alligator
Alley. Allow extra time to reach your destination and use low-
beam headlights only.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Inland Broward County

When
March 28, 7:00 AM EST to March 31, 11:59 PM EST
Where
Inland Broward County forecast zone
Reported by
Other Federal Agency
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

After a dry January and February, below normal rainfall in March led to the development of severe drought (D2) conditions over inland Broward County by the end of the month.

Drought, Inland Miami-Dade

When
March 28, 7:00 AM EST to March 31, 11:59 PM EST
Where
Inland Miami-Dade forecast zone
Reported by
Other Federal Agency
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

After a dry January and February, below normal rainfall in March led to the development of severe drought (D2) conditions over inland Miami-Dade County by the end of the month.

Drought, Far South Miami-Dade County

When
March 28, 7:00 AM EST to March 31, 11:59 PM EST
Where
Far South Miami-Dade County forecast zone
Reported by
Other Federal Agency
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

After a dry January and February, below normal rainfall in March led to the development of severe drought (D2) conditions over portions of Far South Miami-Dade County by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090444, 1090445, 1090446.